West Virginia, 2017Damaging Wind in West Virginia, July 7, 2017
July 7, 2017 · NWS PBZ · 1 event in 1 county or zone
Approaching shortwave trough and cold front helped to develop a mesoscale convective system, that dropped southward across the upper Ohio Valley in the afternoon of the 7th. There were several reports of wind damage, mainly to trees across eastern Ohio and southwestern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Approaching shortwave trough and cold front helped to develop a mesoscale convective system, that dropped southward across the upper Ohio Valley in the afternoon of the 7th. There were several reports of wind damage, mainly to trees across eastern Ohio and southwestern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 2:04 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 7, 2:04 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
304 PM EDT Fri Jul 7 2017
.SYNOPSIS...
A cold front will bring showers and storms through tonight,
some of which may be strong or severe. Drier and less humid for
the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mesoscale convective system over central Ohio is expected to
slide east-southeast across the Ohio Valley this afternoon.
While this mornings system slowed heating, temperatures have
begun to rebound with close to 1500j/kg of MLCAPE and shear of
40kts in southeast Ohio. Thus, the threat for organized severe
remains and a severe thunderstorm watch has been issued where
the bulk of the convection is expected to cross through the
evening, mainly south of I-70. North of the instability axis,
showers and storms will be a bit more scattered. Constructed
POPs closely to the HRRR which indicates that much of the
precipitation may be over for part of the region around I-80
northward.
Cold front that helped initiate this convection will pass
through the region overnight, completing passage over the
southeastern terrain by Sunday morning. Temperatures will stay
near seasonal averages tonight.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
High pressure will build in the wake of the cold front keeping
the majority of the weekend dry. However, upper level troughing
could initiate a brief isolated shower on Saturday with a
shortwave, but decided to leave out mention of rain as current
diagnosis of model soundings display substantial dry air in
place.
Very comfortable conditions are forecast for the weekend with
temperatures reaching slightly below average levels.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Upper troughing persists, but becomes less amplified through
midweek, with several waves progged for passage during this time
from. With some uncertainty in timing, stayed on the lower end
of a blend of guidance, with mainly chance pops each day.
Temperatures will stay close to seasonal averages, with a slight
uptick by midweek with rising heights.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Focus for this afternoon will be a line of showers and
thunderstorms moving southeast through Ohio.. While the current
forecast keeps thunderstorms in the forecast at all terminals,
it appears that the bulk of the impacts will be at southern
terminals such as ZZV/HLG/MGW, with decreasing threats farther
to the north and east. Brief IFR visibilities are possible at
any terminal from thunderstorms, some of which may also contain
strong wind gusts and hail. This activity should diminish after
midnight, with another round of fog and low ceilings expected
overnight. Have IFR indicated in all TAFs before clearing by mid
morning Saturday. In addition, models have indicated that there
could be some patchy LLWS outside of thunderstorms through much
of the TAF period. However, spatial/temporal coverage of LLWS
was too low to specifically mention in TAFs at this time.
.OUTLOOK...
Prevailing VFR expected, outside any morning fog, through the
weekend. More general restrictions may return early next week
with the next weather system.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 7, 3:20 AM EST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
420 AM EDT Fri Jul 7 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
420 AM EDT Fri Jul 7 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk for severe thunderstorms this afternoon and
evening. The main threat will be damaging winds gusts. Large hail is
also possible. In addition to the severe threat, storms will produce
heavy downpours which could cause localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 7, 12:27 PM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT FRI JUL 7 2017
OHZ039-040-049-071800-
Tuscarawas-Harrison-Carroll-
127 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL HARRISON...CARROLL AND NORTHERN
TUSCARAWAS COUNTIES...
At 125 PM EDT, radar indicated strong thunderstorms developing along
a line extending from near Strasburg to Waynesburg. Movement was
east at 45 mph.
Wind gusts up to 45 mph are possible with these storms, along with
very heavy brief downpours.
Locations impacted include...
New Philadelphia... Dover...
Carrollton... Strasburg...
Midvale... Mineral City...
Bowerston... Barnhill...
Dellroy... Sherrodsville...
Roswell... Parral...
This includes Interstate 77 in Ohio between mile markers 78 and 91.
A severe thunderstorm watch has just been issued for this area, and
is in effect until 900 PM EDT for east central Ohio. These storms
may intensify, so monitor local radio or television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4065 8132 4065 8124 4067 8124 4068 8119
4056 8092 4043 8094 4043 8148 4059 8165
TIME...MOT...LOC 1725Z 280DEG 38KT 4054 8154 4065 8127
BookbinderLocal storm report, Jul 7, 1:53 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL ELIZABETH 39.87N 82.06W
07/07/2017 M1.00 INCH MUSKINGUM OH PUBLIC
&&
EVENT NUMBER PBZ1701763
JDSpecial weather statement, Jul 7, 2:21 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT FRI JUL 7 2017
OHZ058-059-068-069-071945-
Guernsey-Monroe-Noble-Belmont-
321 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN GUERNSEY...MONROE...SOUTHERN BELMONT AND
NOBLE COUNTIES...
At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Barnesville to 7
miles northeast of Caldwell to near Beverly. Movement was east at 30
mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Barnesville... Woodsfield...
Caldwell... Dudley...
Bethesda... Quaker City...
Belmont... Beallsville...
Neffs... Summerfield...
Belle Valley... Lewisville...
This includes Interstate 77 in Ohio between mile markers 18 and 29.
LAT...LON 3984 8150 4004 8133 4003 8080 3961 8095
3954 8104 3955 8104 3957 8105 3958 8126
3961 8127 3959 8129 3959 8136 3963 8142
3963 8145 3965 8145 3964 8147 3958 8147
3959 8159 3966 8159 3967 8164 3971 8164
TIME...MOT...LOC 1920Z 288DEG 28KT 4008 8130 3982 8142 3959 8160
BookbinderSpecial weather statement, Jul 7, 2:28 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT FRI JUL 7 2017
PAZ029-031-075-076-072000-
Fayette Ridges-Greene-Washington-Fayette-
328 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN WASHINGTON...NORTHEASTERN GREENE AND
NORTHWESTERN FAYETTE COUNTIES...
At 328 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Waynesburg to
Brownsville. Movement was southeast at 35 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Uniontown... California...
Masontown... Brownsville...
Fredericktown-Millsboro... Fairdale...
Jefferson Boro... Isabella...
West Brownsville... Deemston...
Republic... Nemacolin...
This includes Interstate 79 in Pennsylvania between mile markers 13
and 14, and
between mile markers 16 and 21.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
A severe thunderstorm watch remains in effect until 900 PM EDT for
southwestern Pennsylvania.
LAT...LON 3984 8010 3988 7960 4006 7984 4002 8024
TIME...MOT...LOC 1928Z 301DEG 32KT 3998 8015 4001 7986
Bookbinder
Local storm report, Jul 7, 2:50 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG NEWCOMERSTOWN 40.27N 81.60W
07/07/2017 TUSCARAWAS OH SOCIAL MEDIA
LARGER BRANCH CRASHED INTO VEHICLE WINDSHIELD
&&
EVENT NUMBER PBZ1701764
JDLocal storm report, Jul 7, 3:14 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG SCENERY HILL 40.08N 80.07W
07/07/2017 WASHINGTON PA EMERGENCY MNGR
LARGER TREES BLOCKING ROADWAY
&&
EVENT NUMBER PBZ1701765
JDThunderstorm Wind, Marion
- When
- July 7, 4:05 PM EST
- Where
- Marion County, 0.69 mi N of Gaston Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -80.150
Emergency manager reported numerous trees and power lines down across the town of Fairmont and in the vicinity of Fairmont University.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 7, 20171 death · $510,000 · 76 kt wind · 5 events
- Excessive Heat and Heat in California, July 7 to 8, 201712 injured · 3 events
- Wildfire in Arizona, July 7 to 8, 20171 injured · $600,000 · 1 event
- Flood and Hail in Ohio, July 7, 2017$247,000 · 1 in hail · 22 events
- Flooding and Hail in Ohio, July 7, 2017$114,000 · 1 in hail · 37 events
- Flash Flood and Hail in Georgia, July 7 to 9, 2017$136,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Indiana, July 7, 2017$89,000 · 1.5 in hail · 28 events
- Dense Fog in Wisconsin, July 7, 20173 injured · $40,000 · 1 event
- Damaging Winds in Kentucky, July 7, 2017$75,000 · 53 kt wind · 10 events
- Damaging Winds in West Virginia, July 7, 2017$45,000 · 50 kt wind · 19 events
- Wildfire in California, July 7 to 8, 20176 injured · 1 event
- Lightning Strike in Florida, July 7, 2017$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716404.